Solutions to the Allen Cahn Equation and Minimal Surfaces

Manuel del Pino, Juncheng Wei

Research output: Contribution to journalArticlepeer-review

6 Citations (SciVal)


We discuss and outline proofs of some recent results on application of singular perturbation techniques for solutions in entire space of the Allen-Cahn equation Δu + u - u3 = 0. In particular, we consider a minimal surface Γ in ℝ9 which is the graph of a nonlinear entire function x9 = F(x1,. . .,x8), found by Bombieri, De Giorgi and Giusti, the BDG surface. We sketch a construction of a solution to the Allen Cahn equation in ℝ9 which is monotone in the x9 direction whose zero level set lies close to a large dilation of Γ, recently obtained by M. Kowalczyk and the authors. This answers a long standing question by De Giorgi in large dimensions (1978), whether a bounded solution should have planar level sets. We sketch two more applications of the BDG surface to related questions, respectively in overdetermined problems and in eternal solutions to the flow by mean curvature for graphs.

Original languageEnglish
Pages (from-to)39-65
Number of pages27
JournalMilan Journal of Mathematics
Issue number1
Publication statusPublished - 1 Jun 2011


  • Infinite dimensional Lyapunov-Schmidt reduction
  • Jacobi operator
  • Minimal surfaces

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Solutions to the Allen Cahn Equation and Minimal Surfaces'. Together they form a unique fingerprint.

Cite this